Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Having severe hair fall problem and have dandruff. Tried changing shampoo. Remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
I am having severe hairfall problem. i have dandruff too but i dont know if that is the cause. It has been one month and i have tried changing my shampoo, but it is not helping. I have never done any hair treatments, nor do i heat my hair in any way. I cant seem to this intense hairfall from roots... Please help
Posted Tue, 20 Aug 2013 in General Health
Answered by Dr. Prasad 37 minutes later

Before we start this discussion, I would like to state that hair fall is considered insignificant if the number of strands lost is less than 50 - 100 a day. So if you are losing less than 50 hair do not be very concerned.

As far is the causes of hair fall - it can be part of normal hair cycle (insignificant hair fall) or due to abnormal causes. Excess dandruff, inefficient diet, lack of sleep and stress are few of those abnormal causes. I see that you reported excess dandruff issue. The hair loss should improve by correcting dandruff.

I recommend ketoconazole shampoo like nizoral to my patient. Thrice a week shampooing for three weeks is quite often sufficient to treat it. You can obtain this shampoo over the counter at your nearest chemist shops.

In addition to the above, sleep adequately, eat plenty of fruits and vegetables especially root vegetables. You can also add tablet biotin once a day for added benefits. Lastly it would be worthwhile to test your blood thyroid levels. Thyroid problems can contribute to hair fall.

Hope this helps. Let me know if you need clairification.

Above answer was peer-reviewed by
Follow-up: Having severe hair fall problem and have dandruff. Tried changing shampoo. Remedy? 56 minutes later
I dont feel that i have any diet, sleep or stress issues, or atleast nothing significant has changed since this hairfall has started. My hair density has become less than half of before. Everytime i comb, on pillow, hairwash: i see a "lot" of hair fall. My hair looks healthy, but there is a significant loss of volume. Its already been a month of shampooing with antidandruff shampoo, but no change. Also i have noticed that if i gently tug a few strands, 2-3 hair pulls out from root.
I will try nizoral and biotin as you suggested.
Could you tell me other symtoms of thyroid problem, like weight?. Because my weight hasn't changed much.

Answered by Dr. Prasad 1 hour later

It is essential to treat dandruff completely to reduce hair loss. As dandruff is caused by a fungus, hair loss is evident. Nizoral is a medicated shampoo containing ketaconazole. This is effective against dandruff causing fungus; therefore much effective than commercial antidandruff shampoo.

I appreciate that you are taking a healthy/balance - d diet. Continue it - add root vegetables of additional benefits.

As far as thyroid is concerned, yes; most weight changes, appetite changes and menstrual irregularities are associated symptoms of thyroid hormone disturbance. However many a times it is incidentally found by testing blood sample. You can discuss with your doctor about it.

Hope this answers your query. Let me know if you need clarification.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor